8.1.2 Phosphodiesterase (PDE) inhibitor-induced headache

Description:

Headache caused by intake of a phosphodiesterase inhibitor, resolving spontaneously within 72 hours.

Diagnostic criteria:
  1. Any headache fulfilling criterion C
  2. A phosphodiesterase (PDE) inhibitor has been taken
  3. Evidence of causation demonstrated by all of the following:
    1. headache has developed within 5 hours of intake of the PDE inhibitor
    2. headache has resolved within 72 hours of onset
    3. headache has at least one of the following four characteristics:
      • a)bilateral
      • b)mild to moderate intensity<
      • c)pulsating quality
      • d)aggravated by physical activity
  4. Not better accounted for by another ICHD-3 diagnosis.
Comment:

Phosphodiesterases (PDEs) are enzymes that break down cGMP and cAMP. The PDE-5 inhibitors, sildenafil and dipyridamole, increase levels of cGMP and/or cAMP. The resultant headache is usually tension-type-like, but in people with 1. Migraine (who should be warned of this side effect) it has the characteristics of 1.1 Migraine without aura.